Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 372, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2008, 6:33 AM CDT for Harper County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 6:33 AM CDT (11:33 UTC)
- Expired
- Jun 28, 2008, 7:16 AM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 44 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 11:42 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 11.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2892 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 21.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 281133
SVRICT
KSC077-281230-
/O.NEW.KICT.SV.W.0372.080628T1133Z-080628T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 730 AM CDT.
* AT 629 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF ATTICA...OR 15 MILES EAST OF MEDICINE
LODGE...AND MOVING SOUTHEAST AT 38 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANTHONY...ATTICA...BLUFF CITY...CORWIN...DANVILLE...FREEPORT...
HARPER...RUNNYMEDE...WALDRON...CRYSTAL SPRINGS.
THE STRONGEST WINDS MAY BE WELL AHEAD OF ANY PRECIPITATION.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3701 9835 3738 9835 3738 9780 3717 9780
3711 9779 3710 9780 3699 9781 3699 9834
TIME...MOT...LOC 1133Z 307DEG 33KT 3733 9828
$$
SCHRECK3 follow-up statements
000
WWUS53 KICT 281151
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
652 AM CDT SAT JUN 28 2008
KSC077-281230-
/O.CON.KICT.SV.W.0372.000000T0000Z-080628T1230Z/
HARPER KS-
652 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 730 AM CDT...
AT 647 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED
NEAR CRYSTAL SPRINGS...OR 8 MILES NORTHWEST OF ANTHONY...MOVING
SOUTHEAST AT 46 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR ANTHONY BY 655 AM CDT.
NEAR BLUFF CITY BY 710 AM CDT.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3701 9835 3738 9835 3738 9780 3717 9780
3711 9779 3710 9780 3699 9781 3699 9834
TIME...MOT...LOC 1152Z 309DEG 40KT 3720 9808
$$
SCHRECK000
WWUS53 KICT 281206
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT SAT JUN 28 2008
KSC077-281230-
/O.CON.KICT.SV.W.0372.000000T0000Z-080628T1230Z/
HARPER KS-
706 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN HARPER
COUNTY UNTIL 730 AM CDT...
AT 701 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH. THIS STORM WAS LOCATED NEAR ANTHONY...MOVING SOUTHEAST AT 46
MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN HARPER
COUNTY...INCLUDING BLUFF CITY.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LAT...LON 3699 9811 3738 9807 3738 9782 3739 9780
3715 9780 3706 9780 3705 9781 3699 9781
TIME...MOT...LOC 1206Z 309DEG 40KT 3710 9794
$$
SCHRECK000
WWUS53 KICT 281216
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 AM CDT SAT JUN 28 2008
KSC077-281226-
/O.CAN.KICT.SV.W.0372.000000T0000Z-080628T1230Z/
HARPER KS-
716 AM CDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARPER COUNTY HAS BEEN
CANCELLED...
AT 715 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3699 9811 3738 9807 3738 9782 3739 9780
3715 9780 3706 9780 3705 9781 3699 9781
TIME...MOT...LOC 1216Z 309DEG 40KT 3702 9784
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:57 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 28, 2:57 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 257 AM CDT SAT JUN 28 2008 .DISCUSSION... TODAY: SCATTERED THUNDERSTORMS WILL LIKELY PERSIST THROUGH THE MORNING WITH BEST COVERAGE ACROSS SOUTHEAST KS. HOWEVER FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE FESTERED ACROSS NORTHWEST KS AND COULD DRIFT INTO CENTRAL KS THROUGH DAYBREAK. WILL KEEP SMALL PROBABILITY OF PRECIPITATION GOING TO ACCOUNT FOR THAT...BUT SUSPECT THOSE MAY BE NIXED EARLY THIS MORNING. MAIN ISSUE FOR TODAY WILL BE DEALING WITH COLD FRONT MOVING SOUTH INTO OK. SOME HINT THAT A NARROW BAND OF 850MB MOISTURE WILL LAG BEHIND THE FRONT...BUT CURRENT THINKING IS THAT LACK OF SIGNIFICANT COLD POOL/UPPER DYNAMICS WOULD LIMIT/SUPPRESS POST FRONTAL PRECIPITATION THIS AFTERNOON. TONIGHT-SUN: DRIER AIR WILL MOVING INTO THE AREA TONIGHT AND PERSIST THROUGH SUN. LATEST 850MB TEMPERATURE PROGNOSES<-*->PROGNOSTICS SUGGEST MAXIMUM TEMPERATURES MAY BE A BIT LOWER THAN PREVIOUS THOUGHT... WHICH GIVEN POTENTIAL EVAPORATION FROM RECENT RAINFALL...SEEMS REASONABLE. MON-FRI: MINOR TWEAK TO MAXES ON MON AND TUES...OTHERWISE NO CHANGES TO GOING FORECAST. -HOWERTON && .AVIATION... 0600 UTC TAFS...ICT/SLN/HUT/CNU/RSL...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE NEXT FEW HOURS ACROSS THE SOUTHEAST QUARTER OF KANSAS...AS LOW-LEVEL JET IMPINGES ON COLD FRONT SLIDING SOUTH ACROSS THE AREA. STRONG TO SEVERE STORMS WILL BE POSSIBLE...ALONG WITH LOCALLY VERY HEAVY RAINFALL AMOUNTS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 62 83 62 / 20 10 0 10 HUTCHINSON 86 62 81 61 / 20 10 0 10 NEWTON 85 60 82 60 / 20 10 0 10 ELDORADO 86 60 82 58 / 20 10 0 10 WINFIELD-KWLD 87 63 84 61 / 20 10 0 10 RUSSELL 83 58 80 57 / 20 10 0 10 GREAT BEND 85 59 81 57 / 20 10 0 10 SALINA 84 63 81 62 / 20 10 0 10 MCPHERSON 85 62 81 61 / 20 10 0 10 COFFEYVILLE 88 62 85 58 / 40 10 0 10 CHANUTE 86 61 82 59 / 20 10 0 10 IOLA 86 61 82 59 / 20 10 0 10 PARSONS-KPPF 87 62 83 60 / 30 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 28, 4:59 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT SAT JUN 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 459 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL LINGER THIS MORNING ACROSS THE AREA. A COUPLE OF THE STORMS COULD BE STRONG WITH SMALL HAIL...WINDS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 28, 3:27 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 327 AM CDT SAT JUN 28 2008 KSZ072-280900- ALLEN- 327 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LA HARPE...OR 9 MILES EAST OF IOLA...AND MOVING EAST AT 33 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Special weather statement, Jun 28, 3:43 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 343 AM CDT SAT JUN 28 2008 KSZ069-280930- BUTLER- 343 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LEON...OR 8 MILES SOUTH OF EL DORADO...AND MOVING EAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Local storm report, Jun 28, 5:14 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL 5 SW GREAT BEND AIRPORT 38.30N 98.92W
06/28/2008 E1.00 INCH BARTON KS LAW ENFORCEMENT
&&
HOWERTONSpecial weather statement, Jun 28, 5:32 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 532 AM CDT SAT JUN 28 2008 KSZ067-281200- RENO- 532 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 529 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM NEAR HUDSON...OR 22 MILES SOUTH OF GREAT BEND...AND MOVING EAST AT 26 MPH. GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN WESTERN RENO COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. SCHRECK
Special weather statement, Jun 28, 6:00 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 600 AM CDT SAT JUN 28 2008 KSZ071-281200- WOODSON- 600 AM CDT SAT JUN 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WOODSON COUNTY... AT 556 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF TORONTO...OR 7 MILES WEST OF YATES CENTER...AND MOVING SOUTHEAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Local storm report, Jun 28, 6:30 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG 3 NNE PENALOSA 37.75N 98.30W
06/28/2008 RENO KS TRAINED SPOTTER
8 INCH DIAMETER TREE LIMBS DOWN. PEA SIZE HAIL AND POWER
OUT.
&&
JASThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Jun 27, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 23 min |
| Jun 28, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 57 min |
| Jun 28, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 48 min |
| Jun 28, 1:51 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 23 min |
| Jun 28, 2:27 AM CDT | River Flood Warning | ICT | Allen, Neosho | 7 hr |
| Jun 28, 2:27 AM CDT | River Flood Warning | ICT | Neosho | 7 hr |
| Jun 28, 3:33 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Jun 28, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 37 min |
| Jun 28, 4:36 AM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Jun 28, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 71 min |
| Jun 28, 6:14 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Jun 28, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick, Sumner | 58 min |
| Jun 28, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| Jun 28, 8:50 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Kingman, Reno, Sedgwick, Sumner | 5 hr |
| Jun 28, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 37 min |
| Jun 28, 9:25 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 50 min |
| Jun 28, 9:57 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| Jun 28, 10:42 AM CDT | Areal Flood Warning | ICT | Labette | 3 hr |
| Jun 28, 1:46 PM CDT | River Flood Warning | ICT | Labette, Neosho | 43 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.